Alert archive / Kansas / Wind Chill Advisories in 2023
Wind Chill Advisory 4, NWS Dodge City, KS
NWS Dodge City, KS issued this wind chill advisory at Feb 21, 2023, 3:57 PM CST for 19 counties in Kansas. It took effect at Feb 23, 2023, 2:00 AM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2023, 3:57 PM CST (21:57 UTC)
- In effect from
- Feb 23, 2023, 2:00 AM CST
- Expired
- Feb 23, 2023, 10:00 AM CST
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
Counties Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 45 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2596 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
090 WWUS43 KDDC 212157 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 357 PM CST Tue Feb 21 2023 KSZ030-031-043>045-221145- /O.NEW.KDDC.WC.Y.0004.230223T0800Z-230223T1400Z/ Trego-Ellis-Scott-Lane-Ness- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, and Ness City 357 PM CST Tue Feb 21 2023 ...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 8 AM CST THURSDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 16 below zero. * WHERE...Trego, Ellis, Scott, Lane and Ness Counties. * WHEN...From 2 AM to 8 AM CST Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
5 follow-up statements
491 WWUS43 KDDC 220638 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 1238 AM CST Wed Feb 22 2023 KSZ061>063-230000- /O.EXA.KDDC.WC.Y.0004.230223T0800Z-230223T1400Z/ Hamilton-Kearny-Finney- Including the cities of Syracuse, Lakin, Deerfield, and Garden City 1238 AM CST Wed Feb 22 2023 /1138 PM MST Tue Feb 21 2023/ ...WIND CHILL ADVISORY IN EFFECT FROM 2 AM CST /1 AM MST/ TO 8 AM CST /7 AM MST/ THURSDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 15 below zero. * WHERE...Hamilton, Kearny and Finney Counties. * WHEN...From 2 AM to 8 AM CST Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ KSZ030-031-043>045-230000- /O.CON.KDDC.WC.Y.0004.230223T0800Z-230223T1400Z/ Trego-Ellis-Scott-Lane-Ness- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, and Ness City 1238 AM CST Wed Feb 22 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CST THURSDAY... * WHAT...Very cold wind chills expected. Wind chills of -15 to -20. * WHERE...Trego, Ellis, Scott, Lane and Ness Counties. * WHEN...From 2 AM to 8 AM CST Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 15 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Turner
279 WWUS43 KDDC 221558 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 958 AM CST Wed Feb 22 2023 KSZ030-031-043>045-061>063-231115- /O.CON.KDDC.WC.Y.0004.230223T0800Z-230223T1400Z/ Trego-Ellis-Scott-Lane-Ness-Hamilton-Kearny-Finney- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield, and Garden City 958 AM CST Wed Feb 22 2023 /858 AM MST Wed Feb 22 2023/ ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM CST /1 AM MST/ TO 8 AM CST /7 AM MST/ THURSDAY... * WHAT...Very cold wind chills expected. Wind chills as cold as 15 to 20 below zero. * WHERE...Trego, Ellis, Scott, Lane and Ness Counties. * WHEN...From 2 AM to 8 AM CST Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 15 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
214 WWUS43 KDDC 230447 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 1047 PM CST Wed Feb 22 2023 KSZ030-031-043>045-061>063-231400- /O.CON.KDDC.WC.Y.0004.230223T0800Z-230223T1400Z/ Trego-Ellis-Scott-Lane-Ness-Hamilton-Kearny-Finney- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield, and Garden City 1047 PM CST Wed Feb 22 2023 /947 PM MST Wed Feb 22 2023/ ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM CST /1 AM MST/ TO 8 AM CST /7 AM MST/ THURSDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 15 below zero. * WHERE...Portions of central, southwest and west central Kansas. * WHEN...From 2 AM CST /1 AM MST/ to 8 AM CST /7 AM MST/ Thursday. * IMPACTS...The cold wind chills could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
928 WWUS43 KDDC 231202 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 602 AM CST Thu Feb 23 2023 KSZ046-064-065-075>079-085>087-231600- /O.EXB.KDDC.WC.Y.0004.000000T0000Z-230223T1600Z/ Rush-Hodgeman-Pawnee-Grant-Haskell-Gray-Ford-Edwards-Stevens- Seward-Meade- Including the cities of La Crosse, Jetmore, Hanston, Larned, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Hugoton, Liberal, Meade, Plains City, and Fowler 602 AM CST Thu Feb 23 2023 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 20 below zero. * WHERE...Portions of central, south central and southwest Kansas. * WHEN...Until 10 AM CST this morning. * IMPACTS...The cold wind chills could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ KSZ030-031-043>045-061>063-231600- /O.EXT.KDDC.WC.Y.0004.000000T0000Z-230223T1600Z/ Trego-Ellis-Scott-Lane-Ness-Hamilton-Kearny-Finney- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield, and Garden City 602 AM CST Thu Feb 23 2023 /502 AM MST Thu Feb 23 2023/ ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 10 AM CST /9 AM MST/ THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 20 below zero. * WHERE...Portions of central, southwest and west central Kansas. * WHEN...Until 10 AM CST /9 AM MST/ this morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
317 WWUS43 KDDC 231602 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 1002 AM CST Thu Feb 23 2023 KSZ030-031-043>046-061>065-075>079-085>087-231715- /O.EXP.KDDC.WC.Y.0004.000000T0000Z-230223T1600Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Grant-Haskell-Gray-Ford-Edwards-Stevens-Seward-Meade- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Hugoton, Liberal, Meade, Plains City, and Fowler 1002 AM CST Thu Feb 23 2023 /902 AM MST Thu Feb 23 2023/ ...WIND CHILL ADVISORY HAS EXPIRED... Temperatures have warmed so the wind chill advisory is being allowed to expire. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Feb 21, 3:49 PM CST, 8 minutes earlier.
Area forecast discussion, Feb 21, 3:49 PM CST, 8 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 349 PM CST Tue Feb 21 2023 .SHORT TERM...(This evening through Wednesday night) Issued at 326 PM CST Tue Feb 21 2023 The main challenges in the short term are the strength and speed of the cold air surge Wednesday and wind speeds in extreme southwest Kansas ahead of the front. A shallow cold air mass will move southward into Kansas while very strong southwest winds try and push warm air into southwest Kansas. The result will be a strong temperature gradient Wednesday. The various models have widely differing solutions. The colder solution would yield highs in the 40s at 9 am in Dodge City, falling into the 20s by noon. Warm temperatures in the 60s can be expected at Medicine Lodge and Elkhart ahead of the front, with teens and 20s along I-70 in the afternoon. South of the front at Elkhart, high winds from the southwest are expected, with wind gusts as high as 60 mph and blowing dust. However, if the front somehow passes Elkhart during the afternoon, then winds would be much lighter. The models have consistently pushed the shallow cold air back to the north of Elkhart and Liberal in the afternoon, and this is the preferred solution given the very strong southwest winds not far above the earth's surface. .LONG TERM...(Thursday through Tuesday) Issued at 326 PM CST Tue Feb 21 2023 Very cold air will settle across western Kansas Wednesday night and Thursday, with lows in the single digits and teens and highs in the 20s and 30s. A wind chill advisory is being issued for the I-70 corridor for Thursday morning. A moderating trend can be expected by the weekend, with highs possibly reaching to near 70 by Sunday. Meanwhile, a strong shortwave trough will approach the southern high plains by Sunday night. Rich moisture will be lurking in central Texas owing to the previous front not progressing very far south, and will return northward rapidly in time to interact with strong mid level cooling Sunday evening. Given the progressive nature of the system, the best thunderstorm chances are along and east of a line from Dodge City to WaKeeney, with Stafford and Pratt having the very highest chance of heavier rain. Keep in mind that there is a possibility that storms could develop south of here and suppress rainfall over Kansas. But current thinking is that south central and central Kansas will experience at least some beneficial rainfall. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1214 PM CST Tue Feb 21 2023 South to southwest winds will persist through tonight, with a gradual weakening this evening with the loss of daytime heating. Winds will shift to the north at KDDC/KGCK and KHYS by 16z with the passage of a cold front. Low MVFR CIGS can be expected at KHYS and KDDC toward the end of the period. && .FIRE WEATHER... Issued at 200 AM CST Tue Feb 21 2023 Windy and dry weather is favored in extreme southwestern Kansas Wednesday afternoon along a corridor from Elkhart to Liberal. A front is expected to stall out and retreat northward slightly in the late afternoon. Strong winds at mid levels from the southwest will mix to the surface, resulting in gusts as high as 60 mph. Very low humidity will also exist. && .PRELIMINARY POINT TEMPS/POPS... DDC 47 50 6 26 / 0 0 10 0 GCK 40 43 4 26 / 0 10 10 0 EHA 45 63 12 40 / 0 0 0 0 LBL 46 64 11 32 / 0 0 0 0 HYS 36 35 5 23 / 0 10 20 0 P28 55 66 14 31 / 20 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory from 2 AM to 8 AM CST Thursday for KSZ030- 031-043>045. Fire Weather Watch from Wednesday morning through Wednesday evening for KSZ074>076-084>087. Red Flag Warning until 7 PM CST this evening for KSZ075-076- 084>088. High Wind Watch from Wednesday afternoon through Wednesday evening for KSZ084-085. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Finch FIRE WEATHER...Finch
Hazardous weather outlook, Feb 21, 2:07 AM CST, 13 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 207 AM CST Tue Feb 21 2023 KSZ030-031-043>046-061>066-074>081-084>090-220815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 207 AM CST Tue Feb 21 2023 /107 AM MST Tue Feb 21 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Tuesday. A critical risk of wildfire spread is expected Tuesday afternoon in the counties adjacent to Oklahoma. .DAYS TWO THROUGH SEVEN...Wednesday through Sunday. Much colder air will result in subzero wind chills Thursday morning and again Friday morning, with the coldest readings north of US Highway 50. .SPOTTER INFORMATION STATEMENT... Turner
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 10:42 AM CST | Fire Weather Watch | DDC | Grant, Haskell, Meade, Morton, Seward, Stanton and 1 more | 14 hr |
| Feb 21, 10:43 AM CST | High Wind Watch | DDC | Morton, Stevens | 14 hr |
Nearby
Wind Chill Advisories in Kansas, 2023Every wind chill advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.